Alert archive / Puerto Rico / Flash Flood Warnings in 2017
Flash Flood Warning 29, NWS JSJ
NWS JSJ issued this flash flood warning at Jul 29, 2017, 2:08 PM CDT. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2017, 2:08 PM CDT (19:08 UTC)
- Expired
- Jul 29, 2017, 4:00 PM CDT
- In force
- 112 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 88 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:50 PM CDT | FLASH FLOOD | Lares, PR | EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT A BRIDGE IS CLOSED DUE TO FLOODING FROM RIO GUAJATACA IN BARRIO SEBURUQUILLO IN LARES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
747
WGCA52 TJSJ 291908
FFWSJU
PRC081-131-292100-
/O.NEW.TJSJ.FF.W.0029.170729T1908Z-170729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
308 PM AST SAT JUL 29 2017
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Lares Municipality in Puerto Rico...
San Sebastian Municipality in Puerto Rico...
* Until 500 PM AST
* At 306 PM AST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is moving downstream from Lares in the Guajataca River.
The river gage was reporting 13.5 feet and rising rapidly from a
flood stage of 13 feet.
Additional rainfall amounts of one to two are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1836 6690 1834 6683 1830 6684 1827 6684
1830 6692 1836 6692
$$
Snell2 follow-up statements
003
WGCA72 TJSJ 291926
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
326 PM AST SAT JUL 29 2017
PRC081-131-292100-
/O.CON.TJSJ.FF.W.0029.000000T0000Z-170729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-San Sebastian PR-
326 PM AST SAT JUL 29 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM AST FOR
LARES AND SAN SEBASTIAN MUNICIPALITIES...
At 323 PM AST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Flash
flooding has begun. Rio Guajataca has surpassed 14.75 feet in Lares.
Flooding is expected along the banks of the Guajataca river in Lares
affecting Barrio La Cuadra and homes are in danger of flooding in
Barrio Seboruquillo. Additional rainfall amounts of more than one
inch are possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. If your area is being flooded please
contact emergency management when it is safe to do so.
&&
LAT...LON 1836 6690 1834 6683 1830 6684 1827 6684
1830 6692 1836 6692
$$
Snell854
WGCA72 TJSJ 292057
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
457 PM AST SAT JUL 29 2017
PRC081-131-292106-
/O.EXP.TJSJ.FF.W.0029.000000T0000Z-170729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-San Sebastian PR-
457 PM AST SAT JUL 29 2017
...THE FLASH FLOOD WARNING FOR LARES AND SAN SEBASTIAN MUNICIPALITIES
WILL EXPIRE AT 500 PM AST...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures
as some areas will experience prolonged inundations.
LAT...LON 1836 6690 1834 6683 1830 6684 1827 6684
1830 6692 1836 6692
$$
SnellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:31 AM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 29, 9:31 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1031 AM AST Sat Jul 29 2017 .UPDATE...The weak tropical wave that moved across the region yesterday is now across Hispaniola. A relatively drier air mass moved across the local islands overnight and early this morning. A persistent but weakening upper level trough is expected to remain northeast of the region until tonight. An area of low level moisture embedded in the east southeast trade wind flow is expected to reach the local islands late this morning through at least Sunday morning. At this time, Doppler radar indicated isolated to scattered shower activity moving across the U.S. Virgin Islands, eastern sections of Puerto Rico as well as across the surrounding coastal waters. This activity was associated with the aforementioned surge of low level moisture. Not significant precipitation was observed elsewhere over land areas so far this morning. The surge of low level moisture in combination with the upper trough, strong daytime heating and local effects will be sufficient to produce the development of another round of scattered showers and isolated to scattered thunderstorms mostly along, north and northwest of Cordillera Central this afternoon. Due to previous days rainfall across these same areas, urban and small stream flooding are expected this afternoon. Showers and thunderstorms are also possible across the San Juan metro area. && .AVIATION...After 29/16Z, showers and thunderstorms are expected to increase across PR which is expected to cause at least VCTS across the terminals in PR and possible TEMPO TSRA at TJMZ and TJBQ at some point between 29/16Z and 29/21Z. Winds will be generally from the ESE at about 10-15KT today with sea breeze variations. Winds are expected to become light and variable after 29/22Z. && .MARINE...Relatively tranquil marine conditions are expected to continue during the rest of the weekend with winds at 10 to 15 knots and seas at 2 to 5 feet. A wind surge will increase seas and winds through much of next week, resulting in possible small craft advisories across the offshore waters and passages. && .PREV DISCUSSION... /issued 522 AM AST Sat Jul 29 2017/ SYNOPSIS... A TUTT low to the northeast will continue to move away as a mid to upper level ridge continues to build over the region. At the surface, a strong high pressure will continue to produce a east to east-southeast wind flow until Tuesday. A wind surge is forecast to arrive Monday afternoon into Tuesday ahead of the next tropical wave, which is forecast to arrive by Wednesday. SHORT TERM...Today through Monday... Brief showers are expected to continue affecting the local waters and portions of the USVI as well as eastern PR through the morning hours. An increase in available moisture is expected by this afternoon, which will help in the development of showers and thunderstorms in the afternoon hours when combined with the local effects. The most persistent showers and thunderstorms are expected to be across the western, interior, and northwestern sections of PR, but there is still a chance of showers and thunderstorms across other sections of the northern half of PR, including the San Juan metro. Temperatures across the lower elevations are expected to be hot, with max temps reaching the low to mid 90s and apparent temps likely surpassing 100 degrees for a few hours this afternoon. The higher elevations will not be as hot, with temps staying mainly in the low to mid 80s. Drier air is expected to move in on Sunday, which will cause a decrease in shower activity but there will still be a chance of showers and thunderstorms across the northwestern sections of PR due to the southeasterly wind flow. Then on Monday, the afternoon convection will possibly be more across western and central PR because the winds will be more easterly. LONG TERM...Tuesday through Sunday... A ridge aloft is expected to hold over the region the upcoming week. Under this pattern aloft the trade winds will push a Saharan Dust Particles over the islands. Also, a wind surge is forecast to increase winds across the islands by Tuesday ahead of the next tropical wave. Then, model guidance quickly bring a tropical wave with abundant tropical moisture Wednesday into early Thursday. This scenario can increase the potential for showers and thunderstorms across the islands. Moisture is forecast to rapidly erodes by Thursday afternoon or Friday, as another dry air mass with more Saharan dust particles filters over the islands. Saturday into Sunday, model guidance suggest an upper level trough over the islands with the arrival of another tropical wave by late Saturday or Sunday. The greatest shower coverage seems to be Wednesday into early Thursday. However each day the seasonable weather pattern can be expected across the region, with passing showers across the E-Puerto Rico and the U.S. Virgin Islands during the overnight and early morning hours followed by afternoon convection along and to the west of the Cordillera Central. AVIATION... VFR conds expected through 29/16Z with only VCSH until then across the local terminals except for TJMZ. Afternoon convection is expected across PR which is expected to cause at least VCTS across the terminals in PR and possible TEMPO TSRA at TJMZ and TJBQ at some point between 29/16Z and 29/21Z. Winds will be generally from the ESE at about 10-15KT today with sea breeze variations. MARINE... MARINE UPDATE...Fairly tranquil marine conditions are expected to continue during the weekend with winds at 10 to 15 knots and seas at 2 to 5 feet. A wind surge will increase seas and winds through much of next week. Resulting in possible small craft advisories across the offshore waters and passages. && .PRELIMINARY POINT TEMPS/POPS... SJU 90 80 91 81 / 50 30 30 20 STT 90 82 90 81 / 40 40 30 30 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...JF LONG TERM....99
Hazardous weather outlook, Jul 29, 4:35 AM CDT, 9 hours 33 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 519 AM AST sabado 29 de julio de 2017 AMZ710>745-PRZ001>013-301000- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 519 AM AST sabado 29 de julio de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta Noche .Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y vientos en rafagas breves esta tarde a traves de la mitad norte de Puerto Rico, con los aguaceros y tronadas mas persistentes posiblemente a traves de sectores del oeste, interior y noroeste de Puerto Rico al igual que sobre porciones del area metropolitana de San Juan. .Inundaciones...Se esperan que los aguaceros y tronadas podrian resultar en fuertes lluvias, que pudieran resultar en inundaciones urbanas y de riachuelos. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte central de Puerto Rico. .Calor...Vientos alisios del este sureste resultaran en temperaturas sobre lo normal y indice de calor a lo largo de las areas mas bajas de Puerto Rico. .Dias dos a siete...domingo a viernes Temperaturas maximas estaran sobre lo normal a traves de las areas mas bajas de Puerto Rico hasta por lo menos el lunes. Se espera una onda tropical el miercoles, que traera humedad adicional y posibles tronadas hacia el area local. Por lo menos un riesgo moderado de corrientes marinas se espera durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observados a reportar inundaciones a la oficina del Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-301000- San Tomas, San John e islas adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 519 AM AST sabado 29 de julio de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta noche No es esperan condiciones peligrosas de tiempo en este momento. .Dias dos a siete...domingo a viernes Se espera una onda tropical el miercoles, que traera humedad adicional y posibles tronadas hacia el area local. Por lo menos un riesgo moderado de corrientes marinas se espera comenzando el lunes y los dias despues. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores.
In the hours before
Special weather statement, Jul 29, 1:45 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service San Juan PR
245 PM AST SAT JUL 29 2017
PRZ001-005-006-008>010-291945-
Northwest-San Juan and Vicinity-North Central-Central
Interior-Mayaguez and Vicinity-Western Interior-
245 PM AST SAT JUL 29 2017
...AN AREA OF THUNDERSTORMS WILL AFFECT LARES...MOROVIS...
NARANJITO...VEGA ALTA...SAN SEBASTIAN...ARECIBO...TOA BAJA...
ISABELA...MOCA...QUEBRADILLAS...RINCON...CIALES...HATILLO...UTUADO...
MANATI...FLORIDA...ANASCO...VEGA BAJA...CAMUY...BARCELONETA...
DORADO...COROZAL...AGUADA...AGUADILLA AND TOA ALTA MUNICIPALITIES...
At 241 PM AST, thunderstorms with frequent lightning were over
central and western Puerto Rico. These thunderstorms are
particularly dangerous because lightning is striking well outside
of the rain areas on the northern coastal plains from the
overhanging anvils of the storms.
Those outside should find lightning-safe shelter--inside--not under
trees.
LAT...LON 1850 6700 1848 6692 1849 6680 1847 6674
1849 6667 1848 6652 1847 6647 1848 6644
1847 6624 1831 6623 1831 6724 1835 6726
1837 6724 1842 6716 1848 6717 1851 6714
TIME...MOT...LOC 1841Z 240DEG 0KT 1845 6680
SnellSpecial weather statement, Jul 29, 2:00 PM CDT, 8 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 245 PM AST sabado 29 de julio de 2017 PRZ001-005-006-008>010-2JFIGUEROA/ICOLONPAGAN91945-Noroeste-San Juan y Vecindad-Norte Central-Central Interior-Mayaguez y Vecindad-Oeste Interior-245 PM AST sabado 29 de julio de 2017 ...UN AREA DE FUERTES TRONADAS AFECTARA LOS SIGUIENTES MUNICIPIOS DE PUERTO RICO...LARES...MOROVIS...NARANJITO...VEGA ALTA...SAN SEBASTIAN...ARECIBO...TOA BAJA... ISABELA...MOCA...QUEBRADILLAS... RINCON... CIALES... HATILLO...UTUADO...MANATI...FLORIDA...ANASCO... VEGA BAJA...CAMUY...BARCELONETA...DORADO...COROZAL...AGUADA... AGUADILLA Y TOA ALTA... A las 2:41 PM AST, tronadas con actividad de rayos frecuente estaban localizadas sobre el centro y oeste de Puerto Rico. Estas tronadas son particularmente peligrosas ya que se han observado impactos de rayos fuera del area de lluvias a traves de las planicies costeras del norte. Aquellos que se encuentren al aire libre deben encontrar un lugar seguro dentro y no bajo arboles. Snell/ICOLONPAGAN
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:22 PM CDT | Areal Flood Advisory | JSJ | 113 min | |
| Jul 29, 1:04 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 29, 1:08 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 29, 1:45 PM CDT | Special Weather Statement | JSJ | 60 min | |
| Jul 29, 2:18 PM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Jul 29, 2:36 PM CDT | Areal Flood Advisory | JSJ | 114 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.